Document Type

Journal Article

Publication Details

Routledge, P., Vale, J. A., Bateman, D., Johnston, G., Jones, A. L., Judd, A., Thomas, S., Volans, G., Prescott, L. F. & Proudfoot, A. T. (1998). Paracetamol (acetaminophen) poisoning: no need to change current guidelines to accident departments. British Medical Journal, 317 (7173), 1609-1610.

Abstract

Paracetamol is an effective, simple analgesic that is well tolerated by adults and children at thera­peutic doses. In many countries it is available without prescription. Unfortunately, its ready availabil­ity is associated with episodes of poisoning that prompt 3.3% of inquiries to US regional poisons centres, 10% of inquiries to the UK National Poisons Information Service, and up to 43% of all admissions to hospital with self poisoning in the United Kingdom.3 In the United States paracetamol alone accounted for 4.1% of deaths from poisoning reported to American poisons centres in 1997. Most deaths are associated with deliberate self poisoning, but therapeutic mis­adventures do occur rarely, in both adults and children.

RIS ID

62696

 

Link to publisher version (DOI)

http://dx.doi.org/10.1136/bmj.317.7173.1609